Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 3, 2021Burleigh County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 3, 2021, 6:24 AM CDT for Burleigh County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 6:24 AM CDT (11:24 UTC)
Expired
Jul 3, 2021, 7:00 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 8 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS83 KBIS 031124
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
624 AM CDT Sat Jul 3 2021
 
NDZ034-035-031200-
Morton ND-Burleigh ND-
624 AM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES UNTIL 700 AM CDT...

At 620 AM CDT, a strong thunderstorm was located near Mandan, moving
northeast at 20 mph.

Pea size hail and wind gusts to 40 mph will be possible with this 
storm.

Locations impacted include...
Bismarck, Mandan, Lincoln, Mcdowell Dam Recreation Area, Fort Abraham
Lincoln State Park and University Of Mary.

LAT...LON 4667 10098 4677 10109 4701 10080 4675 10050
TIME...MOT...LOC 1120Z 230DEG 18KT 4676 10091 

$$

GALE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 4:24 AM CDT, 2 hours earlier.

Area forecast discussion, Jul 3, 4:24 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
424 AM CDT Sat Jul 3 2021

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Sat Jul 3 2021

Main forecast issue today will be possible severe weather this
afternoon and this evening.

Currently, at the surface, a surface trough/warm front was
situated over eastern Montana into northwest South Dakota. Aloft,
an upper level circulation was located over western North Dakota
with a vort lobe lifting north through western ND and another lobe
tracing eastward through northwest SD. Another circulation was
noted over southern Alberta, tracking eastward. Scattered
convection continues over the west central, with some convection
firing recently over portions of Mercer, Morton and Grant
counties. This isolated to scattered convection will continue to
drift eastward into central ND this morning.

First of all, the heat. Clouds may inhibit afternoon heating over
central ND, bit overall, it still looks like a hot day across
western and central North Dakota. Utilized our given NBM
temperatures, giving us upper 90s over much of the western Half of
ND, with a few 100 degree readings here and there. East of the
Highway 83 corridor, temperatures are mainly in the mid to upper
90s.

There is a threat of some strong to possibly severe storms this
afternoon and evening. The surface trough/warm front moves
eastward today into central ND, along with the circulation noted
over western ND. there looks to be pretty good moisture pooling
ahead of this boundary that develops mainly east of the Highway 83
corridor this afternoon. This, combined with the strong daytime
heating, the forcing from the upper level wave, and the strong
warm advection associated with the "warm front" result in
scattered convection developing mid to late afternoon. Some of the
recent CAMS show this convection firing around 21-22 UTC around
the Turtle Mountains/Devils Lake Basin and southward into the
northern James River Valley. Bulk shear, around 25-30 Knots is
crossing the surface boundary at a cross angle, neither normal
nor parallel to the boundary. This results in a messy mode with
both multi-cellular convection possibly growing upscale into a
linear segment, but also hints at some supercellular components in
the early stages of development. With the generally weak shear
the main threats at this time look to be quarter sized hail and 60
mph winds. Will need to monitor as strong DCape values around the
Devils Lake Basin and overall instability could result in higher
severe threats, but in coord with FGF, will pass this along to the
day shift to monitor.

Back to the west, the cold front associated with the Canadian
shortwave pushes into western ND. Moisture and instability will
not be as abundant, but thinking there may be enough residual
moisture behind the initial boundary that we could see some
isolated thunderstorms develop late afternoon/early ahead of the
cold front over western into central ND, mainly along and west of
the Highway 83 corridor and as far west as the Highway 22
corridor. There should be some steep lapse rates and even higher
DCAPE values out here so some marginal severe hail and locally
severe wind gusts could be associated with any isolated to
scattered storms, that develop.

The overall threat across central ND should taper off pretty quickly
by mid evening. Thereafter a warm night is expected with lows
mainly in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Jul 3 2021

High pressure under ridging aloft builds behind the surface trough
on Sunday. The ridging and the presence of the still warm 850mb air
mass will keep surface temperatures warm, though slightly cooler
than Saturday. Highs in the upper 80s north to mid 90s south are
forecast. Model consensus is generally continuing to produce a dry
Independence Day forecast with the brief ridging, with chances
reintroduced as mid-level heights lower and another wave passes
through late Sunday night into Monday morning.

The overall upper air pattern to start the week will feature a
gradually building southwest ridge, with North Dakota on the
northern/northeast periphery of the broadly anti-cyclonic flow.
This should allow periodic waves to pass through with chances for
convection, though with lesser predictability further into the
week. A broad wave Monday and Tuesday should drop a frontal
boundary through the state bringing cooler temperatures from north
to south, especially Tuesday. Along the mostly stationary
baroclinic zone chances for precipitation become more widespread,
coinciding with NAEFS precipitable water around the 90th
percentile compared to climatology.

There is some signal for the next and possibly stronger shortwave
to cross the region on Thursday, however with much disagreement
model to model and run to run in regards to amplitude. Broad chances
for thunderstorms continue through this midweek period and the
possibility for severe convection will need to be monitored given
the signal for a favorable upper level jet orientation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 318 AM CDT Sat Jul 3 2021

Overall VFR conditions are expected through the forecast period,
although some isolated thunderstorms are possible at times.

For the overnight hours we will see light southerly surface
winds, but with increasing winds aloft added a period of LLWS at
KBIS and KMOT in the 08-14Z timeframe. Dying convection over
southwest ND may bring a shower to KDIK in the next hour so. This
activity moves in to KBIS around 11 UTC so added a VCSH. Left out
thunder for now but will monitor. Better chances for storms
develop mainly east of KBIS and KMOT Saturday afternoon and move
into KJMS around 00 UTC Sunday. For now kept thunder out of KBIS
and KMOT Saturday afternoon, but will need to monitor. Also with
the uncertainty, added just a VCTS at KJMS around 00 UTC Sunday.
Isolated late afternoon and early evening shower or thunderstorm
activity may develop over western ND but way too isolated in
nature to introduce any convection at this time. In general
southerly flow Saturday morning turns west to northwest Saturday
afternoon, then more northerly Sunday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jul 3, 4:25 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
425 AM CDT Sat Jul 3 2021

NDZ001-002-009-010-017-018-031>033-040-041-043-044-040930-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
425 AM CDT Sat Jul 3 2021 /325 AM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across central North
Dakota, mainly along and east of the Highway 83 corridor. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-040930-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
425 AM CDT Sat Jul 3 2021 /325 AM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across western North Dakota
early this morning, and again late this afternoon into the early
evening. Severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed on a limited basis.

In the hours before

Special weather statement, Jul 3, 6:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
624 AM CDT Sat Jul 3 2021

NDZ034-035-031200-
Morton ND-Burleigh ND-
624 AM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES UNTIL 700 AM CDT...

At 620 AM CDT, a strong thunderstorm was located near Mandan, moving
northeast at 20 mph.

Pea size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Bismarck, Mandan, Lincoln, Mcdowell Dam Recreation Area, Fort Abraham
Lincoln State Park and University Of Mary.

LAT...LON 4667 10098 4677 10109 4701 10080 4675 10050
TIME...MOT...LOC 1120Z 230DEG 18KT 4676 10091

GALE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:59 AM CDTSpecial Weather StatementBISBurleigh46 min
Jul 3, 4:21 PM CDTSpecial Weather StatementBISRolette24 min
Jul 3, 4:45 PM CDTSpecial Weather StatementBISRolette30 min
Jul 3, 5:45 PM CDTSpecial Weather StatementBISKidder30 min
Jul 3, 6:14 PM CDTSpecial Weather StatementBISLogan31 min
Jul 3, 6:15 PM CDTSpecial Weather StatementBISKidder30 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningBISStutsman66 min
Jul 3, 6:40 PM CDTSevere Thunderstorm WarningBISLogan, Stutsman65 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.